Alert archive / Nebraska / Red Flag Warnings in 2012

Red Flag Warning 5, NWS Omaha, NE

August 22, 201230 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this red flag warning at Aug 22, 2012, 3:09 AM CDT for 30 counties in Nebraska; 8 counties in Iowa. It took effect at Aug 22, 2012, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2012, 3:09 AM CDT (08:09 UTC)
In effect from
Aug 22, 2012, 12:00 PM CDT
Expired
Aug 22, 2012, 7:00 PM CDT
In force
7 hr
Issued by
NWS Omaha, NE
All 38 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Pierce County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3665 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WWUS83 KOAX 220809
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
309 AM CDT WED AUG 22 2012

...POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS ON WEDNESDAY...

.THE COMBINATION OF VERY DRY CONDITIONS FROM THE ONGOING
DROUGHT...HIGH TEMPERATURES IN THE LOW TO MID 90S...LOW RELATIVE
HUMIDITIES...AND SOUTHERLY WINDS GUSTING AROUND 25 MPH WILL
GREATLY INCREASE THE RISK OF OUT OF CONTROL WILDFIRES TODAY.

IAZ090-091-NEZ065>068-078-088>093-221615-
/O.UPG.KOAX.FW.A.0003.120822T1700Z-120823T0000Z/
/O.NEW.KOAX.FW.W.0005.120822T1700Z-120823T0000Z/
FREMONT-PAGE-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
309 AM CDT WED AUG 22 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR DRY AND GUSTY CONDITIONS FOR FIRE WEATHER ZONES
065...066...067...068...078...088...089...090...090...091...091...092
AND 093...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING. 

* WIND...SOUTHERLY GUSTING AROUND 25 MPH ARE EXPECTED FROM LATE
  MORNING THROUGH THIS AFTERNOON.

* HUMIDITY...LOWEST AFTERNOON RELATIVE HUMIDITY WILL FALL TO 15 TO
  20 PERCENT.

* THUNDERSTORMS...NO THUNDERSTORMS ARE EXPECTED AT THIS TIME.

* IMPACTS...ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045-
050>053-221615-
/O.NEW.KOAX.FW.W.0005.120822T1700Z-120823T0000Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
309 AM CDT WED AUG 22 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR DRY AND GUSTY CONDITIONS FOR FIRE WEATHER ZONES
011...012...015...016...017...018...030...031...032...033...034...
042...043...043...044...045...050...051...052...053...055...056...
069...079 AND 080...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 043...055...056...069... 
  079 AND 080. FIRE WEATHER ZONES 011...012...015...016...017... 
  018...030...031...032...033...034...042...043...044...045... 
  050...051...052 AND 053. 

* WIND...SOUTHERLY GUSTING AROUND 25 MPH ARE EXPECTED FROM LATE
  MORNING THROUGH THIS AFTERNOON.

* HUMIDITY...LOWEST AFTERNOON RELATIVE HUMIDITY WILL FALL TO 15 TO
  20 PERCENT.

* THUNDERSTORMS...NO THUNDERSTORMS ARE EXPECTED AT THIS TIME.

* IMPACTS...ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
3 follow-up statements
709 
WWUS83 KOAX 221537
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1037 AM CDT WED AUG 22 2012

...POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON...

.THE COMBINATION OF VERY DRY CONDITIONS...HIGH TEMPERATURES IN
THE LOW TO MID 90S...LOW RELATIVE HUMIDITIES...AND SOUTHERLY WINDS
GUSTING AROUND 25 MPH WILL GREATLY INCREASE THE RISK OF OUT OF
CONTROL WILDFIRES THIS AFTERNOON.

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230000-
/O.CON.KOAX.FW.W.0005.120822T1700Z-120823T0000Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1037 AM CDT WED AUG 22 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR DRY AND GUSTY CONDITIONS FOR FIRE WEATHER ZONES 011...012...
015...016...017...018...030...031...032...033...034... 042...
043...043...044...045...050...051...052...053...055...056...
069...079 AND 080...

* AFFECTED AREA...FIRE WEATHER ZONES 043...055...056...069... 
  079 AND 080. FIRE WEATHER ZONES 011...012...015...016...017... 
  018...030...031...032...033...034...042...043...044...045... 
  050...051...052 AND 053. 

* WIND...SOUTHERLY GUSTING AROUND 25 MPH ARE EXPECTED TO CONTINUE
  THROUGH THIS AFTERNOON.

* HUMIDITY...LOWEST AFTERNOON RELATIVE HUMIDITY WILL FALL TO 15 
  TO 20 PERCENT. 

* THUNDERSTORMS...NO THUNDERSTORMS ARE EXPECTED AT THIS TIME.

* IMPACTS...ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
524 
WWUS83 KOAX 222020
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT WED AUG 22 2012

...POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON...

.THE COMBINATION OF VERY DRY CONDITIONS...HIGH TEMPERATURES IN
THE LOW TO MID 90S...LOW RELATIVE HUMIDITIES...AND SOUTHERLY
WINDS GUSTING AROUND 30 MPH WILL CONTINUE THE RISK OF OUT OF
CONTROL WILDFIRES THIS AFTERNOON.

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230000-
/O.CON.KOAX.FW.W.0005.000000T0000Z-120823T0000Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
320 PM CDT WED AUG 22 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR DRY AND GUSTY CONDITIONS FOR FIRE WEATHER ZONES 011...012...
015...016...017...018...030...031...032...033...034... 042...
043...043...044...045...050...051...052...053...055...056...
069...079 AND 080...

* AFFECTED AREA...FIRE WEATHER ZONES 043...055...056...069... 
  079 AND 080. FIRE WEATHER ZONES 011...012...015...016...017... 
  018...030...031...032...033...034...042...043...044...045... 
  050...051...052 AND 053. 

* WIND...SOUTHERLY GUSTING AROUND 30 MPH ARE EXPECTED TO
  CONTINUE THROUGH THIS AFTERNOON.

* HUMIDITY...LOWEST AFTERNOON RELATIVE HUMIDITY WILL FALL TO
  AROUND 20 PERCENT.

* THUNDERSTORMS...NO THUNDERSTORMS ARE EXPECTED AT THIS TIME.

* IMPACTS...ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOBERT
248 
WWUS83 KOAX 230003
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
703 PM CDT WED AUG 22 2012

...RISK OF WILDFIRES DIMINISHING...

.AS TEMPERATURES FALL THIS EVENING...AND RELATIVE HUMIDITY
INCREASES...ALONG WITH DECREASING WIND SPEEDS...THE RISK FOR OUT
OF CONTROL WILDFIRES IS DIMINISHING.

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230115-
/O.EXP.KOAX.FW.W.0005.000000T0000Z-120823T0000Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
703 PM CDT WED AUG 22 2012

...RED FLAG WARNING HAS EXPIRED FOR DRY AND GUSTY CONDITIONS FOR
FIRE WEATHER ZONES
011...012...015...016...017...018...030...031...
032...033...034...042...043...043...044...045...050...051...052...
053...055...056...065...066...067...068...069...078...079...080...
088...089...090...090...091...091...092 AND 093...

AS TEMPERATURES FALL AND WINDS DIMINISH...THE FIRE DANGER IS
DIMINISHING ACROSS THE AREA...AND THE RED FLAG WARNING HAS BEEN
ALLOWED TO EXPIRE.

$$

MAYES

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Aug 22, 2:53 AM CDT, 16 minutes earlier.

Area forecast discussion, Aug 22, 2:53 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 AM CDT WED AUG 22 2012

.DISCUSSION...

MOST PRESSING ISSUE IN THE SHORT TERM IS FIRE HAZARD. FOR TODAY...
DEEP MIXING THRU THE AFTN WILL HELP LOWER DEW POINTS ACROSS THE
CWA. MIXING DOWN FROM ABOUT 700MB GIVES HIGHS IN THE MID
90S NORTH...LOW 90S SOUTH. WITH INCREASING DEW POINT DEPRESSIONS/LOW
RELATIVE HUMIDITY-20% AND SLY BNDRY LYR WINDS AROUND 25 MPH
RESULT PUTS FIRE DANGER RISK AT CRITICAL...THUS INTEND TO
UPGRADE TO RED FLAG WARNING.

OTHERWISE HAVE MADE SOME CHANGES TO POPS TONIGHT THRU EARLY FRIDAY.
AT THIS POINT NOT ALL THAT IMPRESSED WITH PCPN POTENTIAL...DESPITE
HEFTY QPF AND INSTABILITY PARAMETERS FROM MODELS. UPPER SUPPORT VIA
DPVA/UPPER DIVG IS PRETTY MUCH NIL...LYR AGEOSTROPHIC FORCING IS
MODEST AT BEST...BNDRY LYR CONVG IS DIFFUSE...AND RELATIVELY WEAK
MOISTURE. THEREFORE HAVE TRIMMED POPS TO TOKEN 20S. FRIDAY NIGHT
THE NAM ADVERTISES HEFTY LLVL MOISTURE ADV...PRECIP WATER
VALUES AROUND 2"...INTO THE CNTRL PLAINS. CANNOT DISCOUNT
SOMETHING DEVELOPING ON NOSE OF LLVL JET OVER THE SRN CWA SO SMALL
POPS SEEM REASONABLE FOR NOW. SATURDAY THROUGH EARLY SUNDAY...AGAIN
NOT ALL THAT IMPRESSED WITH PCPN POTENTIAL AND HAVE TRIMMED POPS
BACK. THE GFS/ECM/CMC ARE ALL FOCUSING BEST CHANCES IN THE
VICINITY OF THE SRN CWA...BUT AGAIN UPPER SUPPORT IS NIL AND OVERALL
FORCING IS WEAK. DRY WITH A GRADUAL WARMING TREND THEN MONDAY THRU
WEDNESDAY AS BOTH THE GFS AND ECM ADVERTISE A LARGE RIDGE ENVELOPING
MOST OF THE CONUS.

DEE

&&

.AVIATION...
06Z TAFS FOR KOMA...KLNK...AND KOFK.

VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY EVENING UNDER
MOSTLY CLEAR SKIES. SOUTH WINDS OVERNIGHT WILL BECOME SOUTHWEST
AND INCREASE INTO THE 15 TO 25KT RANGE BETWEEN 16Z AND 18Z.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

IA...RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     IAZ043-055-056-069-079-080-090-091.
Hazardous weather outlook, Aug 22, 3:04 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 AM CDT WED AUG 22 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221700-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
304 AM CDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF VERY DRY CONDITIONS FROM THE ONGOING
DROUGHT...HIGH TEMPERATURES IN THE LOW TO MID 90S...LOW RELATIVE
HUMIDITIES...AND SOUTHERLY WINDS GUSTING AROUND 25 MPH WILL GREATLY
INCREASE THE RISK OF OUT OF CONTROL WILDFIRES TODAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER MOST OF NORTHEASTERN
NEBRASKA LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL SPREAD ACROSS THE REST
OF THE OUTLOOK AREA ON THURSDAY...WITH SLIGHT CHANCES THEN THURSDAY
EVENING SOUTH OF I-80.

THERE ARE ADDITIONAL SMALL CHANCES FOR THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Nebraska, 2012Red Flag Warnings in Iowa, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.